Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Pittsburgh, PA

July 5, 2005Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 5, 2005, 5:32 PM EDT for Westmoreland County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2005, 5:32 PM EDT (21:32 UTC)
Expired
Jul 5, 2005, 6:15 PM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 3:25 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WILL GO WITH LIKELY POPS IN THUNDERSTORMS THROUGH EARLY THIS EVENING
UNTIL FRONT MOVES THROUGH...THEN TAPER BACK TO CHANCE LATE TONIGHT.
WILL PLAY UP WORDING FOR HEAVY DOWNPOURS AND GUSTY WINDS THIS
EVENING. FOR WEDNESDAY...WILL KEEP CHANCE POPS FOR EASTERN ZONES AND
WILL GO DRY IN THE WEST AS SYSTEM SLOWLY PUSHES EASTWARD.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WENT CLOSE TO HPC GUIDANCE FRIDAY THROUGH TUESDAY...EXCEPT FOR
ADJUSTMENTS TO POPS MAINLY FOR EASTERN HALF OF FORECAST AREA FRIDAY
AND FRIDAY NIGHT AS MOISTURE FROM CINDY AFFECTS REGION. REMAINDER OF
LONG TERM SHOULD BE DRY.

&&

.AVIATION...
STRONG THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A COLD FRONT NOW
PUSHING THROUGH NORTHWEST OHIO. AREAS OF MVFR CEILINGS AND MVFR
VISIBILITY IN HAZE STILL REMAINING ACROSS REGION THIS AFTERNOON.
CONDITIONS WILL BRIEFLY LOWER TO IFR IN SCATTERED STORMS THROUGH
EARLY EVENING WHEN COLD FRONT WILL PUSH THROUGH.

EXPECT CEILINGS TO LOWER TO IFR CATEGORY AT MOST TAF LOCATIONS BY
AROUND 08Z WEDNESDAY AS LOW LEVEL MOISTURE PERSISTS BEHIND FRONT.
CONDITIONS SHOULD IMPROVE TO MVFR BY MID WEDNESDAY MORNING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 5, 12:50 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1250 PM EDT TUE JUL 5 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051119-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1250 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN
PENNSYLVANIA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
FROM DAMAGING WINDS...BUT HAIL AND VERY HEAVY RAIN ARE ALSO
POSSIBLE. STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE ACROSS EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND THROUGH
THE EVENING HOURS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE ADVISORIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 5, 4:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      PENN HILLS              40.48N 79.83W
07/05/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            HULTON ROAD FLOODED

0440 PM     FLASH FLOOD      ETNA                    40.50N 79.95W
07/05/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            ETNA FIRE DEPARTMENT TAKING IN WATER.

&&

TRR
Local storm report, Jul 5, 5:00 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     PENN HILLS              40.48N 79.83W
07/05/2005                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN

0459 PM     TSTM WND DMG     PLUM                    40.50N 79.75W
07/05/2005                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES DOWN.

&&

TRR
Local storm report, Jul 5, 5:04 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     BUTLER                  40.86N 79.90W
07/05/2005                   BUTLER             PA   LAW ENFORCEMENT

            TREES DOWN.

&&

TRR
Local storm report, Jul 5, 5:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     5 NW JEANNETTE          40.38N 79.68W
07/05/2005                   WESTMORELAND       PA   LAW ENFORCEMENT

            TREE DOWN MURRYSVILLE.

0500 PM     TSTM WND DMG     5 S CLARION             41.14N 79.38W
07/05/2005                   CLARION            PA   TRAINED SPOTTER

            LARGE TREE DOWN

&&

TRR
Local storm report, Jul 5, 5:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      IRONDALE                40.57N 80.73W
07/05/2005                   JEFFERSON          OH   LAW ENFORCEMENT

            MUD SLIDE.

&&

TRR
Local storm report, Jul 5, 5:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     JEANNETTE               40.33N 79.61W
07/05/2005                   WESTMORELAND       PA   AMATEUR RADIO

            TREE DOWN

0520 PM     FLASH FLOOD      5 SSE CLARION           41.14N 79.34W
07/05/2005                   CLARION            PA   LAW ENFORCEMENT

            ROUTE 66 IN LIMESTONE FLOODED

&&

TRR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM EDTFlash Flood WarningPBZForest, Venango3 hr
Jul 5, 2:56 PM EDTSevere Thunderstorm WarningPBZBeaver64 min
Jul 5, 3:02 PM EDTSevere Thunderstorm WarningPBZLawrence58 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningPBZButler56 min
Jul 5, 3:41 PM EDTFlash Flood WarningPBZAllegheny, Beaver3 hr
Jul 5, 4:11 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Jul 5, 4:13 PM EDTSevere Thunderstorm WarningPBZClarion62 min
Jul 5, 4:18 PM EDTSevere Thunderstorm WarningPBZArmstrong57 min
Jul 5, 4:33 PM EDTSevere Thunderstorm WarningPBZWestmoreland57 min
Jul 5, 4:42 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 5, 5:22 PM EDTSevere Thunderstorm WarningPBZIndiana53 min
Jul 5, 2:20 PM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 5, 3:23 PM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 5, 4:16 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.